Iowa, 2010

Flooding in Iowa, July 8 to 9, 2010

July 8 to 9, 2010 · NWS DVN · 2 events in 2 counties and zones

5 feet on July 8 around 7 am CDT. 5 feet until around 1 pm CDT July 9.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the first week of July resulted in the Wapsipinicon River at De Witt going up to the moderate flood stage level of 11.5 feet on July 8 around 7 am CDT. It remained at 11.5 feet until around 1 pm CDT July 9.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 8, 1:55 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 8, 1:55 AM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
255 AM CDT THU JUL 8 2010

.SYNOPSIS...
SURFACE ANALYSIS AT 2 AM SHOWS COOL FRONT JUST WEST OF MISSISSIPPI RIVER
MOVING EAST AT 15 MPH.  THIS PUTS FRONT EAST OF FORECAST AREA BY 8 AM.
SLIGHTLY DRIER AIR AND LIMITED FORCING SUPPORTED BY RADAR TRENDS AS
SHRA/TSRA TO BE EAST OF AREA BY SUNRISE. UPPER AIR ANALYSIS SHOWS
SEASONAL MID JULY NORTHERN PLAINS HIGH PRESSURE AND SUBSIDENCE TO MOVE
INTO AREA NEXT COUPLE OF DAYS WITH SLIGHTLY BELOW NORMAL TEMPS AND
MODEST DEWPOINTS.  ..NICHOLS..

&&

.SHORT TERM...TODAY AND TONIGHT...
TODAY...HAVE REDUCED POPS AND CANCELLED FLASH FLOOD WATCH AS FORCING
TO BE EAST OF AREA AS COOL FRONT MOVES WELL EAST OF AREA. INSPECTION
OF LOW LEVELS SUGGEST ENOUGH LOW LEVEL MOISTURE TO ALLOW SOME WEAK
POPCORN -SHRA...MAINLY IN THE AFTERNOON OVER SE PORTIONS.  AN
ISOLATED...BRIEF TSRA POSSIBLE...BUT LIMITED LOW LEVEL CONVERGENCE
WIND FIELDS SUGGESTS THIS UNLIKELY. NW WINDS OF 10 TO 15 MPH COMBINED
WITH HIGHS IN THE LOWER 80S TO RESULT IN A MORE COMFORTABLE DAY.
SKIES MAY CLEAR FASTER THAN SUGGESTED WITH SUBSIDENCE FOR DAY SHIFT
TO CONSIDER.

TONIGHT...CLEARING SKIES AND LOWER DEWPOINTS SUGGEST LOWS NEAR 60
DEGREES NORTH TO NEAR 65 ALONG IOWA AND MISSOURI BORDER. KEPT LOW
POPS FAR SE BUT LARGER SCALE FORCING SUPPORTS DAY SHIFT MAY BE ABLE
TO REMOVE POPS ENTIRELY.    ..NICHOLS..

.LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY...
FRIDAY THROUGH SATURDAY NIGHT...LOOKS DRY WITH WARM SUNNY DAYS AND
CLEAR COMFORTABLE NIGHTS. THIS WILL BE DUE TO A NORTHWEST FLOW ALOFT
AND SURFACE HIGH PRESSURE OVER THE REGION. THE COOLEST NIGHT STILL
PROGRAMMED TO BE EARLY SATURDAY WITH MIN TEMPS DIPPING INTO THE MID
TO UPPER 50S IN SOME OF MY NORTHERN LOCATIONS. MAX TEMPS BOTH FRIDAY
AND SATURDAY IN THE 80S BUT AT LEAST THE HUMIDITY LEVELS WILL BE
MORE TOLERABLE COMPARED TO THE PAST SEVERAL DAYS.

IF THE ECM/GFS/NAM IS TO BE BELIEVED THEN WE WILL BE ABLE TO SQUEEZE
OUT ONE MORE DRY DAY ON SUNDAY TO COMPLETE THE WEEKEND. HOWEVER THE
GEM RAMS AN MCS ACROSS THE CWA. IN ANY CASE THE DEWPOINTS SHOULD BE
PUSHING BACK INTO THE 60S ON THE RETURN FLOW AROUND THE DEPARTING
HIGH. FOR NOW HAVE KEPT THE MENTION OF SMALL POPS WEST OF THE MS RVR
ON SUNDAY LETTING LATER SHIFTS EVALUATE IF WE NEED POPS OR NOT.

WITH A DECENT WARM ADVECTION PATTERN SUNDAY NIGHT INTO MONDAY AND
DYNAMICS FROM A RATHER POTENT TROUGH SWINGING THROUGH...WILL
CONTINUE IDEA OF A POSSIBLE MCS IMPACTING MY CWA. WITH SHEAR AND
INCREASING CAPE THERE IS THE POTENTIAL FOR BOTH SEVERE WEATHER AND
HEAVY RAINS. FOR NOW HAVE INCREASED POPS A BIT FOR SUNDAY NIGHT AND
WILL PROBABLY NEED TO BE RAISED FURTHER. WILL CONTINUE TO MONITOR
MODEL TRENDS. NO CHANGES WERE MADE BEYOND MONDAY.  ..HAASE..

&&

.AVIATION...
VFR CONDITIONS ENTIRE PERIOD WITH CLEARING SKIES. SOME FEW-SCT FAIR
WEATHER CUMULUS DURING THE DAY WITH BASES AOA 4K AGL.  VSBYS AOA 7
MILES WITH NW WINDS OF 10 TO 15 MPH.   ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE

&&

NICHOLS/HAASE
Hazardous weather outlook, Jul 8, 2:32 AM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 AM CDT THU JUL 8 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-090845-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
332 AM CDT THU JUL 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS WEST OF THE MISSISSIPPI
RIVER ON SUNDAY AFTERNOON OR EVENING...AND OVER THE ENTIRE OUTLOOK
AREA SUNDAY NIGHT INTO MONDAY. WITH INCREASING DEEP LAYER SHEAR
AND INSTABILITY AHEAD OF A COLD FRONT...SEVERE THUNDERSTORMS AND
HEAVY RAINS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

HAASE

In the hours before

Local storm report, Jul 8, 4:52 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
552 AM CDT THU JUL 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       ALEDO                   41.20N 90.75W
07/08/2010  M2.20 INCH       MERCER             IL   CO-OP OBSERVER

            24 HOUR TOTAL.

&&
Local storm report, Jul 8, 5:06 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
606 AM CDT THU JUL 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     HEAVY RAIN       MUSCATINE               41.42N 91.07W
07/08/2010  M1.81 INCH       MUSCATINE          IA   TRAINED SPOTTER

            24 HR TOTAL. 2 DAY TOTAL 2.98 INCHES.

&&

BILLN
Local storm report, Jul 8, 5:45 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
645 AM CDT THU JUL 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 AM     HEAVY RAIN       AUGUSTA                 40.23N 90.95W
07/08/2010  M1.12 INCH       HANCOCK            IL   CO-OP OBSERVER

            24 HOUR TOTAL.

0642 AM     HEAVY RAIN       3 W BALLTOWN            42.64N 90.93W
07/08/2010  M0.91 INCH       DUBUQUE            IA   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Clinton

When
July 8, 6:00 AM CST to July 9, 12:00 PM CST
Where
Clinton County, 3.6 mi NNW of Toronto to 4.12 mi SW of Big Rock
Cause
Heavy Rain
Property damage
$150,000
Reported by
River/Stream Gage
Coordinates
41.950, -90.900

Flood, Scott

When
July 8, 6:00 AM CST to July 9, 12:00 PM CST
Where
Scott County, 15.14 mi NNW of Dixon to 5.34 mi NW of New Liberty
Cause
Heavy Rain
Property damage
$150,000
Reported by
River/Stream Gage
Coordinates
41.950, -90.900

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251697, 251698.